How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

My leg pulses when I sit down. What causes this Is it something

This answer was rated:

My leg pulses when I sit down. What causes this? Is it something I need to be worried about?

Hello and thank you for writing to JustAnswer Health with your question.


How are you sitting when this happens. Is it only one leg? Is it the whole leg?



Customer: replied 6 years ago.
It is just my left leg. I can kind of see a pulsing in my upper thigh. It doesn't hurt, and doesn't do it consistently. I think it is when i sit w/my legs on the floor.

Usually when this happens it means that one of the vessels is partially occluded by the surrounding tissue/muscle. This can happen sometimes when you cross your leg, or for example if you lay your arm over a bar that partially occludes the vessel. It does mean that there is more pressure in the vessels since the blood cannot get back to the heart as easily, as long as the vessels are partially occluded like this. Usually it won't cause much harm, and the other smaller vessels around the partially occluded one will pick up some of the circulation. The leg or extremity may "fall asleep" as this is what is occurring when we have that sensation too.


This is likely harmless, but I'd still suggest you change position when you feel this, especially if your leg starts to fall asleep or becomes uncomfortable.


I hope this is helpful. If you have questions or comments please reply to this post so that I may assist you further.



Customer: replied 6 years ago.

I have hypothyroidism and have just had my medications increased because my tsh is 8.61, and should be around 2. Could that be causing it?

No I don't think your hypothyroidism would cause this, but it is always good idea with any cardiovascular system symptoms to keep an eye on your blood pressure. Do you have a blood pressure cuff? Are you having any symptoms like a head ache or anything else?\
Customer: replied 6 years ago.
no symptoms of headache, or anything else. I don't own a blood pressure cuff. My blood pressure usualli is 100-110/64

An over increase of medication to reverse the hypothyroid could potentially cause an increase in blood pressure, although I would suspect that your doctor calculated your dose carefully and that this is not the problem.


Likely it is just positional and you just happen to notice it at this time (the pulsing leg). You do not have any redness, edema, bumps or lumps, in the leg, correct? If not this is very much a benign symptoms (nothing to worry about).



Susan Ivy and 2 other Health Specialists are ready to help you
Customer: replied 6 years ago.

Nope, none of those symptoms. I think I am just more paranoid. I often get anxious paranoid when my thyroid is out of whack


Thank you

It is true that when one is hypothyroid that it can increase depressive /anxiety type symptoms (depression is sometimes misdiagnosed when actually the problem is hypothyroid, although most psychiatrist know to have the patient have this checked these days). You will continue to feel better.


Thank you for accepting my answer and the positive feed back! Enjoy your week!

Related Health Questions